Thunderstorm Wind, Mitchell
- When
- May 29, 5:30 PM CST
- Where
- Mitchell County, 4 mi SE of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.239, -92.594
An isolated severe thunderstorm produced downburst winds estimated at around 60 mph. The public reported the roof blown off of a cattle shed and some trees knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An isolated severe thunderstorm produced downburst winds estimated at around 60 mph. The public reported the roof blown off of a cattle shed and some trees knocked down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 1:33 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 233 PM CDT TUE MAY 29 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY FORECAST FOCUS REMAINS MAINLY ON RAIN CHANCES AS THE SLOW-MOVING SYSTEM MOVES INTO AND THROUGH THE UPPER MIDWEST. 19Z SURFACE ANALYSIS SHOWS LOW PRESSURE FROM THE EASTERN DAKOTAS... TO WESTERN KS. WIDESPREAD CUMULUS DEVELOPMENT ACROSS THE REGION WITH HUMID AIRMASS IN PLACE. DEWPOINTS HAVE RISEN INTO THE MID 60S. SCATTERED CONVECTION HAS ALSO DEVELOPED IN HIT-N-MISS FASHION. MODELS COMING INTO BETTER AND BETTER AGREEMENT WITH THE EVOLUTION OF THE SYSTEM...WITH THE SLOWER SOLUTION LOOKING LIKE IT WILL PAN OUT. STILL SOME MINOR DETAIL DIFFERENCES...BUT NOTHING SHOW-STOPPING. THERE IS GOOD CONFIDENCE IN THE SYSTEM RESULTING PERIODS OF WET WEATHER OVER THE REST OF THE WEEK...BUT STILL RATHER LOW CONFIDENCE ON JUST WHEN THOSE PERIODS WILL BE. DIURNAL HEATING HAS HELPED TO KICK OFF CONVECTION AGAIN TODAY...MORE WIDESPREAD AND MUCH FURTHER EAST THAN YESTERDAY. THIS DUE TO MUCH MORE MOISTURE NOW IN THE AREA THANKS TO THE PERSISTENT WARM AND MOIST ADVECTION ON BREEZY SOUTH WINDS. ALSO SOME LIFT BEING PROVIDED BY REMNANT MES0-CONVECTIVE VORTICIES...AND BROAD SCALE Q-G FORCING FROM THE MAIN SHORT WAVE TROUGHS. SHEAR IS MINIMAL AND WIND FIELDS ARE UNI-DIRECTIONAL. DO NOT ANTICIPATE A WIDESPREAD SEVERE THREAT... BUT COULD NOT RULE OUT AN ISOLATED HAIL OR WIND REPORT YET THIS AFTERNOON/EVENING. EXPECTING SOME DIURNAL DECREASE IN COVERAGE THIS EVENING...BUT AS THE LOW LEVEL TRANSPORT CONTINUES...COULD STILL BE SCATTERED CONVECTION...ESPECIALLY OVER THE WEST. EXPECT A GOOD DEAL OF DIURNAL ASSIST FOR RAIN ON WEDNESDAY...WITH MOIST AIRMASS AND EVEN MORE UPWARD MOTIONS FROM EMBEDDED SHORT WAVES....REMNANT MCVS...AND DIVERGENCE ALOFT RESULTING FROM JET MAXIMA AND CURVATURE. MODELS ARE INDICATING THAT THE MAIN FRONTAL BOUNDARY SHOULD BE MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY MORNING. EXPECT CONVECTION TO BE PRESENT NEAR THIS BOUNDARY AS IT TRAVERSES THE REGION...BUT THERE ARE LIKELY TO BE SOME LOCATIONS AND PERIODS OF DRY WEATHER MIXED IN BETWEEN WEDNESDAY AND FRIDAY...AS DRY AIR GETS WRAPPED INTO THE MAIN CIRCULATION. ENDED UP TRENDING TEMPERATURES UPWARD FOR THE NEXT FEW DAYS...WITH THE SLOWER SOLUTION RESULTING IN THE REGION STAYING IN THE WARM SECTOR LONGER. OF COURSE...RAIN COULD PLAY A ROLE IN KEEPING THE MERCURY DOWN...BUT THINKING TEMPS WILL BE ABLE TO CLIMB SOME BEFORE THAT HAPPENS. .LONG TERM...SATURDAY THROUGH NEXT TUESDAY STACKED SYSTEM FINALLY LOOKS TO BE DRIFTING EAST OF THE AREA BY SUNDAY...WITH THAT BEING THE NEXT BEST CHANCE FOR DRY WEATHER. BUT EVEN AS THAT SYSTEM FINALLY DEPARTS...ANOTHER SHORT WAVE TROUGH LOOKS TO DROP INTO THE BACK SIDE OF THE SYSTEM ON NORTHERLY FLOW...BRINGING ANOTHER COLD FRONT AND SHOT AT CONVECTION BY MONDAY. NOW LOOKING LIKE THE SYSTEM MAY TRY AND STALL OUT OVER THE EASTERN GREAT LAKES...WITH SEVERAL SHORT WAVES ROTATING AROUND IT...KEEPING A RAIN THREAT INTO THE MIDDLE OF NEXT WEEK. HATE TO SOUND LIKE A BROKEN RECORD...BUT THIS SLOW-MOVING BLOCKY PATTERN WARRANTS THE CHANCES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 517 AM CDT TUE MAY 29 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 517 AM CDT TUE MAY 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT...AS WEAK WEATHER SYSTEMS ALOFT INTERACT WITH A WARM AND UNSTABLE AIRMASS. WHILE SEVERE WEATHER IS NOT ANTICIPATED...IT IS POSSIBLE A FEW STORMS MAY BRIEFLY BECOME STRONG THIS AFTERNOON OR EVENING...WITH SMALL HAIL...AND GUSTY WINDS. ANY REMAINING THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REST OF THE WORK WEEK INTO THE EARLY PORTIONS OF THE WEEKEND AS A SLOW MOVING AREA OF LOW PRESSURE OVER THE DAKOTAS PUSHES ACROSS THE AREA. THE GREATEST COVERAGE OF THUNDERSTORMS WILL LIKELY COME WEDNESDAY AFTERNOON AND NIGHT...AS A COLD FRONT APPROACHES AND PUSHES INTO THE AREA. ACTIVITY WILL BE MORE SCATTERED FROM THURSDAY THROUGH SATURDAY. ORGANIZED AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER... IT REMAINS A POSSIBILITY THAT A STORM OR TWO COULD PRODUCE HAIL AND GUSTY WINDS PARTICULARLY ON WEDNESDAY AND WEDNESDAY NIGHT. MORE OF A THREAT...WOULD BE LOCALLY HEAVY RAINFALL RATES WITH SLOW MOVING THUNDERSTORMS THROUGH THE PERIOD...AND LOCALIZED RUNOFF PROBLEMS DUE TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH THUNDERSTORM DEVELOPMENT SHOULD BE MONITORED IN CASE LOCALIZED ACTIVATION WOULD BE NEEDED. ANY REPORTS OF HAIL OR GUSTY WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29237.